On International Overdose Awareness Day, which took place on Aug. 31, the University of Louisiana at Lafayette sent out an announcement to students regarding the ongoing opioid crisis and how to remain safe and educated.
The announcement, which was emailed to students, includes sections of resources such as a description of the policies in place and a Moodle course for overdose prevention, along with instructions on how to administer Narcan kits that are located in many locations around campus.
Narcan is a medication that is designed to reverse the effects of overdosing on opioids. In these Narcan kits around campus, a nose spray can be found which contains the medication naloxone. According to the Substance Abuse and Mental Health Services Administration, “(Naloxone) binds to opioid receptors and can reverse and block the effects of other opioids, such as heroin, morphine, and oxycodone.”
These kits are located in all residence halls, the Student Union, as well as many buildings on main campus and south campus. More information on Narcan kit locations around campus can be found in the email announcement and the Counseling and Testing section of UL Lafayette’s website under the School Leaders Involved in Drinking and Drug Education (SLIDDE) tab.
The Moodle course on opioid prevention and Narcan kit administration is available to all students. It contains instructions on how to apply the Narcan medication to someone overdosing on opioids. The Moodle page is part of UNIV 100 but is available to all students and employees.
University organizations and departments can request Narcan kits by filling out a request form on the UL Lafayette website. The staff members of the Counseling and Testing Center are also available to provide training to departments and offices on opioid education.
Among the many opioids contributing to the crisis, fentanyl is a synthetic opioid that is a common cause of overdosing. According to UL Lafayette’s SLIDDE, fentanyl is “approximately 100 times more potent than morphine and 50 times more potent than heroin. It is one of the most common drugs involved in most overdose deaths. It is often mixed into other drugs or pressed with Fentanyl in the creation of Counterfeit pills.”
The Director of the Counseling and Testing Center Kristy Fusilier relayed her message to students on taking precautions against opioids.
“Be aware that it is in our area, and you never know what you’re getting with these counterfeit pills. So only take medication that is prescribed to you. Anything can be mixed with fentanyl, so your first experimentation can be your last,” Fusilier said.
For more information on UL Lafayette’s response to the opioid crisis, please visit the university website to view the Opioid Education, Training and Reporting Policy, as well as available locations and information on Narcan kits.